Texas, 2019

Tornadoes and Hail in Texas, May 29, 2019

May 29, 2019 · NWS FWD · 25 events in 11 counties and zones

A cold front ignited scattered to numerous thunderstorms across the region on Wednesday, May 29. Many of these were severe and a few produced damaging tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.2 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cold front ignited scattered to numerous thunderstorms across the region on Wednesday, May 29. Many of these were severe and a few produced damaging tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 29, 6:14 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, May 29, 6:14 AM CST, 1 hour 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
714 AM CDT Wed May 29 2019

.AVIATION...
/12 UTC TAF Cycle.

Concerns---Ceiling trends and convective chances today.

Widespread VFR and patchy MVFR cigs currently reside across most
North and Central Texas terminals. A brief period of VFR will
overspread Metroplex TAFs...but another surge of MVFR will quickly
ensue in a short time. With daytime heating, cigs will all become
VFR and this is probable by 18 UTC. Broad ascent will promote the
development of isolated to scattered SHRA prior to 18 UTC at TAF
sites and this is already manifest on area radars. Our presently
ascending weather balloon indicates some small vestiges of
subsidence, but with daytime heating and stronger ascent expected
to win out and there should be a proliferation of convection. When
this occurs exactly is a little unknown. I'll maintain an
optimistic forecast through 18 UTC with improving cigs and VCSH
(though TS is still possible.).

TS INVOF Metroplex TAFs will becoming increasingly likely around
1900 UTC with TSRA between 2100 and 0100 UTC. Outside of
lightning, strong winds to 30 knots (or greater) as well as hail
are hazards to aviation operations. Winds will ultimately shift to
the north in the wake of the storms with north flow likely for
any overnight diversion recovery operations. MVFR cigs and vsby
appear probable after 0200 UTC. For Waco, TSRA appears most
probable late this afternoon and into the early evening hours.
Hazards will be strong winds and small hail. North flow is
expected to envelop ACT and persist through the remainder of the
TAF. MVFR cigs and vsby are also forecast at Waco.

Confidence in ceiling trends and occurrence of TSRA is medium to
high. Confidence in timing of VCTS and TSRA is medium.

Bain

&&

.SHORT TERM... /Issued 403 AM CDT Wed May 29 2019/
/Today and Tonight/

Summary....A non-trivial forecast for North and Central Texas
today with multiple hazards anticipated with strong to severe
thunderstorms. At this juncture, the greatest risk for severe
weather will be for locations near and north of a Comanche to
Hillsboro to Canton line (including the D/FW Metroplex).
Accompanying the severe weather risk will be a threat for flash
flooding and continued flooding of streams...creeks...rivers and
lakes.

Analysis...Early morning surface analysis revealed a cold front
was slowly sagging southward through the Panhandles and adjacent
portions of northwest Oklahoma. The dryline that sparked
convection Tuesday afternoon to the west/northwest was rapidly
mixing back towards the west under the quiescent conditions. The
resulting moisture surge has produced extensive stratus across the
Hill Country...Concho Valley and Permian Basin. On the nose of
this stratus surge (likely a gradient in theta-e) is a small complex
of strong/severe storms. These storms are expected to migrate
eastward through the pre-dawn hours (though not entering our Big
Country counties until the 12 to 15 UTC time frame). How
intense/widespread these storms become as they make their trek
eastward towards North and Central Texas is a little unknown, but
given VWP derived 850mb flow is around 35 to 40 knots and LAPS
analysis suggests MUCAPE values around 2500 J/kg...I'm inclined to
believe that there will be some threat for strong to severe
storms this morning across our Big Country counties (areas west of
US HWY 281) and the general consensus of hi-resolution guidance
would support this thinking.

Through mid-morning...Rain and storms should slowly increase as
limited diabatic heating, increasing WAA and a slightly stronger
wind field are anticipated. Exact magnitudes of the low level wind
field remain somewhat nebulous this morning as the guidance
differs some. The NAM is by far the aggressor and advertises a
much broader and stronger 850mb wind field with the RAP/GFS a bit
more unimpressed. Given that the NAM wind field matches up best
with current VWP...think that this solution may be the most
reasonable. This is important as a stronger 850mb wind field would
facilitate a more efficient transport of richer instability
northward and could help reinvigorate any convective cells. Note,
that if the early morning convection to the west decays...it
could take some time for new convective updrafts to
develop/mature. Regardless...any mature convective updrafts will
find themselves within an environment characterized by 0-6 km bulk
shear values near 40 knots, 700-500mb laps rates around 7.5 C/km
and CAPE values in excess of 2000 J/kg. This should support a risk
for strong to severe storms provided that they can utilize the
favorable kinematic and thermodynamic profile. The best risk for
strong to severe storms through mid-morning will be northwest of a
Comanche to Denton to Gainesville line. After coordination with
WFO OUN...I went ahead and tacked on a few counties on the western
flank of the inherited Flash Flood Watch. While QPF values are
around 1-2", there is a concern that much of this could occur in a
very short amount of time and this presents at least a limited
risk for flash flooding and continued flooding on area rivers and
reservoirs. East of this line, there will be a low risk for a few
streamer showers.

This afternoon and evening...The severe weather threat is expected
to really get going as breaks in the widespread stratus shield
should help to boost instability values closer to 3000 J/kg.
Despite the conveyor of strongest jet level winds remaining
northwest of the area, deep layer shear should remain plentiful
for organized convective modes. The exact mode is a bit of a
challenge, however. Most if not all guidance yield high confidence
that there will be a complex of storms (possibly QLCS in nature)
near and just west of the I-35 corridor in North Texas. This would
certainly promote a strong to damaging wind risk with QLCS-type
tornadoes possible. A more cellular mode would support "cleaner"
supercell structures. Jet entrance forcing coupled with decent
increasing 850mb WAA per ECMWF/GFS guidance will promote the
genesis of additional warm sector convection...not necessarily
moored to any larger linear complex. Recent runs of the HRRR are
quite aggressive with its depiction of the radarscope near and
east of I-35...but given this model's tendency to be a little
overzealous, I won't advertise this type of scenario (though I
do believe that a few strong cells out ahead of the line east of
I-35 are possible). Given the shear- parameter space, any
convection ahead of the line should easily take on supercellular
characteristics with large hail and strong to damaging winds
probable. Examination of forecast hodographs from hi-res guidance
reveals a pretty favorable kinematic profile in the 0-1 km layer
for tornadic cells. The 2-6 km layer, however, indicates some non-
uniformities in the wind profile (that may impact the internal
dynamics of thunderstorms and/or storm modes) which casts some
doubt on the tornado threat. Unfortunately, the ability to project
just exactly how these subtle features in the forecast wind field
will impact convective behavior is limited. That said...based on
the still favorable 0-1 km kinematic wind field, the tornado risk
is appreciable. At this time, the risk for tornadoes will be
greatest near and north of the I-20 corridor this afternoon and
evening.

The flood risk will also increase through the afternoon and
evening hours as what should be a predominantly north-south
complex of storms takes on somewhat of a more east-west
orientation. The steering flow should become largely parallel to
this line of convection. This will likely promote the training of
convective cells with PWATs exceeding 1.5", storms should be
efficient rain producers. In addition to the changes made to the
western periphery of the Flash Flood Watch...I added a few
counties across East Texas to the current Flash Flood Watch where
HREF ensemble means support 1-2" of rainfall.

Overnight...the line of convection should eventually attain more
of a southerly component as it tracks towards higher instability
and gets a nudge from the cold front. Given that flow is largely
parallel to the front, this could mean a slower frontal
progression than currently advertised by the official forecast and
model guidance. If this comes to fruition...the flash flood risk
may linger in time and space (including outside of the current
watch).

Bain

&&

.LONG TERM... /Issued 403 AM CDT Wed May 29 2019/
/Thursday through Tuesday/

The cold front that will be the focus for thunderstorms today and
tonight will shift into Central Texas by sunrise Thursday with the
aid of convective outflows and building surface high pressure
through the Central and Southern High Plains. Scattered showers
and a few thunderstorms will linger near the cold front across the
southern zones through the day, but increasing large scale
subsidence behind a departing shortwave will limit storm coverage
and strength.

Decreasing cloud cover Thursday will offset weak cold air
advection behind the front allowing temperatures to warm into the
lower and middle 80s.

The front is progged to sag south toward the Texas Coast Thursday
night through Friday, but some low rain and thunderstorm chances
will linger mainly across Central Texas due to the passage of a
compact shortwave and some modest isentropic ascent.

The shortwave will pass to the east Friday night, resulting in a
period of subsidence. However, low level moisture will steadily
increase Saturday in response to another developing low pressure
system across the West Coast. This low pressure system should
remain across the western U.S. through early next week due to a
building ridge across the Plains. Although large scale subsidence
will increase with time, some low shower/thunderstorm chances will
remain in the forecast Saturday through Tuesday. The best storm
chances will be across the Red River counties during the
afternoon/early evening both Saturday and Sunday when daytime
West Texas convection moves through northwest flow aloft. The
good news is that wind fields will not be favorable for long lived
updrafts. Therefore, the severe storm potential will be low.

The building ridge Saturday through Tuesday will also yield above
normal temperatures with highs generally in the upper 80s and
lower 90s. Overnight lows will be mild with lower and middle
70s. The surface pressure gradient should be fairly weak Saturday
and Sunday keeping winds light, but breezier conditions will
likely develop Monday and Tuesday due to a deepening lee trough
across the Central High Plains.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    85  66  84  66  85 /  80  90  10  10  20
Waco                87  68  85  66  85 /  40  80  20  30  50
Paris               82  64  83  62  85 /  70  90  10   5   5
Denton              82  60  84  62  85 /  90  80   5  10  20
McKinney            83  63  83  63  84 /  80  90   5  10  10
Dallas              86  67  86  68  86 /  70  90  10  10  20
Terrell             86  67  85  65  85 /  50  80  10  10  20
Corsicana           85  69  84  66  84 /  40  80  20  20  30
Temple              88  68  85  67  85 /  40  70  20  30  50
Mineral Wells       81  62  83  62  83 /  90  60   5  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for TXZ091>095-
101>107-116>123-131>134.

&&

24/79
Hazardous weather outlook, May 29, 2:57 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
357 AM CDT Wed May 29 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-300900-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
357 AM CDT Wed May 29 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Severe thunderstorms are possible across all of North and Central
Texas today with the best chances generally north of the I-20
corridor. The hazards associated with these storms include large
hail, damaging winds and some tornadoes. Heavy rainfall and flash
flooding will also be possible, especially north of I-20.

Thunderstorm chances will decrease from northwest to southeast
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered thunderstorms are possible across Central Texas Thursday.
Severe storms are not anticipated.

Isolated to scattered thunderstorms will remain in the forecast
Friday through Tuesday. Widespread severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible west of the I-35 corridor this morning
and across all of North and Central Texas this afternoon and evening.

The radar

The Dyess AFB radar (KDYX), 39 km away, was scanning. The volume nearest the first event began at 13:49 UTC.

Open the radar archive at this moment

Event by event

11 tornado, 7 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Stephens

When
May 29, 7:48 AM CST
Where
Stephens County, 1.16 mi W of Breckenridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.750, -98.920

A trained spotter reported nickel size hail approximately 1 mile west of the city of Breckenridge, TX.

Thunderstorm Wind, Parker

When
May 29, 11:55 AM CST
Where
Parker County, 3.37 mi ENE of Lake Weatherford
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
32.793, -97.624

A 42 X 40 barn on a property northeast of Lake Weatherford was lifted about 8 ft, rotated about 45 degrees and shifted about 15-20 ft.

Hail, Tarrant

When
May 29, 12:17 PM CST
Where
Tarrant County, 2.38 mi SSW of Hicks
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.890, -97.440

Amateur radio reported penny-size hail at Eagle Mountain Lake.

Tornado, Tarrant

When
May 29, 12:19 PM CST to 12:26 PM CST
Where
Tarrant County, 2.33 mi W of Ft Worth Saginaw Arp to 0.81 mi ENE of Blue Mound
Rating
EF0
Path length
3.87 mi
Path width
200 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
32.867, -97.420

This tornado initially formed near the Villages of Eagle Mountain subdivision, damaging one home where some of the bricks on the front part of the house fell off. The tornado continued on a track to the east-northeast between W Bailey Boswell Rd and WJ Boaz Rd. In this neighborhood, a couple of trees were snapped, consistent with 80 mph EF-0 winds, but most of the damage found was broken tree branches. The tornado then moved over N Saginaw Blvd (US 287/81) damaging several business signs and bending power poles. It continued to move east-northeast, dissipating between E Bailey Boswell Road and Darlington Trail, where no more damage was found. Maximum winds with the tornado were estimated at 80 mph.

Tornado, Denton

When
May 29, 12:22 PM CST to 12:31 PM CST
Where
Denton County, 1.03 mi SSE of Krum to 3.69 mi ENE of Krum
Rating
EF0
Path length
3.72 mi
Path width
250 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
33.257, -97.241

An EF-0 tornado formed just south of the center of Krum. The tornado moved northeast through the eastern portion of the community, producing tree damage and isolated power line damage. The tornado dissipated just northeast of the Krum High School. Maximum winds with the tornado were estimated at 75 mph.

Thunderstorm Wind, Denton

When
May 29, 12:30 PM CST
Where
Denton County, 2.07 mi S of Krum
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio
Coordinates
33.240, -97.250

Amateur radio reported a wind gust of 61 mph approximately 2 miles south of the city of Krum, TX.

Thunderstorm Wind, Tarrant

When
May 29, 12:30 PM CST
Where
Tarrant County, 1.81 mi WNW of Keller Alta Vista Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.910, -97.309

A few small trees were knocked down at the SageStone and SageWater apartment buildings by Alliance Town Center.

Thunderstorm Wind, Tarrant

When
May 29, 12:30 PM CST
Where
Tarrant County, 1.53 mi S of Haslet to 2.53 mi SSE of Haslet
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.948, -97.353

Wind damage occurred in the Haslet area where many small tree limbs were broken off in the Ashmore Farms subdivision. To the southeast of this area, additional tree damage was reported on White Lane, and a 10'x10' wood frame gazebo collapsed on Bayne Road.

Tornado, Tarrant

When
May 29, 12:31 PM CST to 12:34 PM CST
Where
Tarrant County, 1.73 mi WNW of Keller Alta Vista Ar to 1.41 mi NW of Keller Alta Vista Ar
Rating
EF1
Path length
0.45 mi
Path width
300 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.911, -97.306

A brief EF-1 tornado occurred across parts of the Heritage neighborhood in North Fort Worth. Most of the damage was found in an approximate 8 block area south of Heritage Trace Parkway. There was significant tree damage, roof covering loss and broken windows. Around 30 homes were affected, and 2 homes had minor damage. The tornado started near Burst Dr (just east of Old Denton Rd) and dissipated three minutes later near Kimbell Dr. Maximum winds with the tornado were estimated at 90 mph.

Thunderstorm Wind, Tarrant

When
May 29, 12:31 PM CST
Where
Tarrant County, Saginaw
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.870, -97.370

Amateur radio reported power poles down and a trailer damaged in the city of Saginaw, TX.

Hail, Tarrant

When
May 29, 1:00 PM CST
Where
Tarrant County, 2.76 mi N of Grapevine
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.970, -97.080

Amateur radio reported penny size hail approximately 3 miles north of the city of Grapevine, TX.

Hail, Hunt

When
May 29, 1:25 PM CST
Where
Hunt County, Greenville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.130, -96.120

Amateur radio reported penny size hail in the city of Greenville, TX.

Thunderstorm Wind, Hunt

When
May 29, 1:45 PM CST
Where
Hunt County, Greenville
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.130, -96.120

Broadcast media reported several power poles down in the city of Greenville, TX.

Tornado, Rockwall

When
May 29, 1:58 PM CST to 2:03 PM CST
Where
Rockwall County, 0.69 mi WSW of Rockwell Muni Arpt to 2.63 mi N of Rockwell Muni Arpt
Rating
EF0
Path length
3.06 mi
Path width
25 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
32.925, -96.440

Video from near the Leon Tuttle Athletic Complex showed the start of a tornado over the ball fields. Some minor damage occurred as bleachers were lifted and pushed into a backstop. A scoreboard sustained some minor damage and metal sheet roofing was lifted into the air. The tornado moved north and crossed the airfield at Rockwall Municipal Airport, but no damage was reported there. Picture evidence from numerous citizens in Rockwall and Fate shows the condensation funnel of the tornado became more pronounced as it moved north of W Holiday Road between N John King Blvd and N|Stodghill Rd, through some low density residential areas and ranch-land. No additional damage was found along this track, and the tornado is believed to have terminated before reaching FM 552 based on radar and picture evidence. Maximum winds with the tornado were estimated at 75 mph.

Tornado, Van Zandt

When
May 29, 2:07 PM CST to 2:14 PM CST
Where
Van Zandt County, 1.44 mi NNW of Tundra to 2.29 mi SSE of Canton
Rating
EF0
Path length
2.96 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
32.490, -95.888

A tornado developed near Van Zandt CR 2213, then tracked northeast across HWY 19 south of Canton. Shingle damage occurred to a home, as well as tree branches were broken. The tornado then began to dissipate east of Hwy 19, damaging another home on Van Zandt CR 4201 near Mill Creek. Maximum winds with the tornado were estimated at 75 mph.

Hail, Lamar

When
May 29, 2:10 PM CST
Where
Lamar County, Reno
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
33.670, -95.470

Emergency management reported hen-egg size hail in the city of Reno, TX.

Tornado, Van Zandt

When
May 29, 2:17 PM CST to 2:18 PM CST
Where
Van Zandt County, 1.85 mi WNW of Wentworth to 1.76 mi WNW of Wentworth
Rating
EFU
Path length
0.24 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
32.589, -95.830

A spotter reported debris being lofted by a tornado north of FM 17 and Interstate 20. This is the same location where a tornado tracked later in the day and where signs of damage remain from a tornado that crossed that area in 2017, so determining a path was near impossible.

Hail, Lamar

When
May 29, 2:25 PM CST
Where
Lamar County, Blossom
Measured
2.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.670, -95.380

Emergency management reported baseball size hail in the city of Blossom, TX.

Hail, Grayson

When
May 29, 3:01 PM CST
Where
Grayson County, 2.88 mi E of Tioga
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.470, -96.870

Emergency management reported penny size hail along FM 121 approximately 3 miles east of the city of Tioga, TX.

Tornado, Kaufman

When
May 29, 3:24 PM CST to 3:30 PM CST
Where
Kaufman County, 1.3 mi SE of Tolosa to 3.31 mi WNW of Mabank
Rating
EF2
Path length
4.01 mi
Path width
215 yd
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
32.368, -96.213

A tornado began in southern Kaufman County on the northwest side of Cedar Creek Reservoir, near FM 4042 and Valentine Rd. Notable tree damage was observed at the start of the track. The tornado crossed the reservoir and struck the peninsula where Cedar Creek Golf Course is located. Significant tree damage occurred along the track in the form of uprooted and snapped large hardwood trees. Some trees were snapped near the base, but most were snapped about half way up the trunk. The tornado appeared to strengthen to EF-2 winds as it crossed the golf course. On the east side of the peninsula, the tornado significantly damaged a house, lifting the roof off over an attached indoor swimming pool and part of the roof over the main house. The tornado then crossed the reservoir again, did minor tree damage across Hwy 175 and dissipated just past the highway. Maximum winds with the tornado were estimated at 120 mph. One person suffered minor injuries.

Tornado, Van Zandt

When
May 29, 3:51 PM CST to 4:00 PM CST
Where
Van Zandt County, 0.91 mi N of Roddy to 2.1 mi W of Canton
Rating
EF2
Path length
7.24 mi
Path width
700 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
32.483, -96.001

A tornado developed near the community of Whitton, then moved northeast, damaging several homes in its path. The most extensive damage was found on Van Zandt CR 2502 and Van Zandt CR 2501, where the EF-2 determination was made. Homes experienced significant roof loss, and a manufactured home was destroyed and tossed well away from its foundation. The tornado then continued moving northeast, easily traceable from continuous tree damage along its path. This tornado then occluded and dissipated as it approached the City of Canton. Maximum winds with the tornado were estimated at 125 mph.

Tornado, Van Zandt

When
May 29, 4:08 PM CST to 4:15 PM CST
Where
Van Zandt County, 0.92 mi WSW of Canton to 1.42 mi NE of Canton
Rating
EF1
Path length
2.33 mi
Path width
140 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
32.545, -95.884

A tornado developed near Canton High School then moved to the northeast toward downtown Canton. Abundant tree damage occurred in southwest Canton, then the tornado strengthened as it approached downtown Canton. Structural damage to several businesses was found as well as tree trunks snapped closer to Interstate 20. This tornado lifted as it approached Interstate 20. Maximum winds with the tornado were estimated at 100 mph.

Tornado, Van Zandt

When
May 29, 4:18 PM CST to 4:23 PM CST
Where
Van Zandt County, 0.94 mi W of Wentworth to 3.21 mi NNE of Wentworth
Rating
EF1
Path length
3.81 mi
Path width
250 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
32.580, -95.816

A tornado developed northeast of Canton, then tracked to the north-northeast affecting mostly vegetation. Several trees were snapped and uprooted along the path. As the tornado began to occlude, minor damage was found to a property along FM 17 and Van Zandt CR 1222. Maximum winds with the tornado were estimated at 90 mph.

Tornado, Fannin

When
May 29, 4:31 PM CST to 4:47 PM CST
Where
Fannin County, 3.05 mi NNW of Leonard to 0.12 mi W of Gober
Rating
EF0
Path length
10.84 mi
Path width
300 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.417, -96.279

A severe thunderstorm produced a long, narrow swath of straight line wind and tornado damage across southern Fannin County. Within the overall wind swath, the survey team found damage consistent with at least one EF-0 tornado. This tornado formed approximately 3 miles southeast of Trenton, and moved east-northeastward 11 miles before ending in the Gober community. The tornado snapped and uprooted numerous trees along the path, and produced minor structural damage to several homes and outbuildings. Peak wind speeds associated with the tornado were estimated to be 85 mph.

Thunderstorm Wind, Fannin

When
May 29, 4:35 PM CST to 5:05 PM CST
Where
Fannin County, 3.29 mi NW of Leonard to 3.17 mi ESE of Mc Craw Chapel
Measured
87 kt (100 mph) estimated gust
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
33.409, -96.295

A severe thunderstorm produced a long, narrow swath of straight line wind and tornado damage across southern Fannin County. This path of damage extended approximately 25 miles, from southeast of Trenton to south of Honey Grove. Most of the straight line wind damage took the form of snapped and uprooted trees, associated with wind speeds of 70-85 mph. Significant tree, residential and outbuilding damage occurred 1 to 2 miles northwest through northeast of the Bug Tussle Community in eastern Fannin County. This damage was likely associated with very strong downburst winds on the order of 85 to 95 mph. The most significant structural damage was observed along Highway 34, approximately 1.6 miles north of Bug Tussle, where a site-built frame residence had much of its roof blown off. Maximum straight line winds at this location were estimated to be 95-100 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828658, 831549, 828659, 828735, 828756, 828809, 831541, 831546, 828758, 828794, 828660, 828661, 828795, 828760, 828764, 828662, 828772, 828663, 828664, 828780, 828790, 828791, 828792, 828793, 828808.